Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 107, NWS Buffalo, NY

December 12, 2019

NWS Buffalo, NY issued this small craft advisory at Dec 12, 2019, 12:50 PM EST. It took effect at Dec 12, 2019, 7:00 PM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2019, 12:50 PM EST (17:50 UTC)
In effect from
Dec 12, 2019, 7:00 PM EST
Expired
Dec 13, 2019, 2:36 PM EST
In force
20 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

074 
WHUS71 KBUF 121750
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1250 PM EST Thu Dec 12 2019

LOZ045-130200-
/O.NEW.KBUF.SC.Y.0107.191213T0000Z-191213T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1250 PM EST Thu Dec 12 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST FRIDAY...

* WHAT...South winds 15 to 20 knots expected and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 7 PM this evening to 4 PM EST Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
812 
WHUS71 KBUF 130025
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
725 PM EST Thu Dec 12 2019

LOZ045-130830-
/O.CON.KBUF.SC.Y.0107.000000T0000Z-191213T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
725 PM EST Thu Dec 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY...

* WHAT...South winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 4 PM EST Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
981 
WHUS71 KBUF 130802
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
302 AM EST Fri Dec 13 2019

LOZ045-131615-
/O.CON.KBUF.SC.Y.0107.000000T0000Z-191213T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
302 AM EST Fri Dec 13 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
334 
WHUS71 KBUF 131424
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
924 AM EST Fri Dec 13 2019

LOZ045-132100-
/O.CON.KBUF.SC.Y.0107.000000T0000Z-191213T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
924 AM EST Fri Dec 13 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
993 
WHUS71 KBUF 131936
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
236 PM EST Fri Dec 13 2019

LOZ045-132045-
/O.CAN.KBUF.SC.Y.0107.000000T0000Z-191213T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
236 PM EST Fri Dec 13 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

Southerly winds will continue to diminish this afternoon.

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 9:31 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 12, 9:31 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
931 AM EST Thu Dec 12 2019

.SYNOPSIS...
An area of high pressure will pass by just to our south today,
ending light lake effect snow to the east of Lake Ontario and also
allowing for some breaks of sunshine. This surface high pressure
will continue fair weather Friday before a storm system moves
northward along the east coast, and spreads rain and mild
temperatures across our region Friday night and Saturday. Cold air
will return Sunday, with now snow and lake effect snow showers
across the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure is centered over eastern Pennsylvania late
this morning. This feature is bringing dry air in the mid
levels across our region, and has reduced the lake effect snow
across Lake Erie to just flurries. Regional observations and
webcams as well as GOES satellite imagery depict a band of snow
to the east of Lake Ontario, but these snow showers are on the
light side.

Surface winds will continue to back and become southerly through
early afternoon. This will send Lake Erie flurries and Lake
Ontario snow showers northward. Meanwhile, the weakening trend
will continue due to increasing directional shear and lowering lake
induced equilibrium levels. Any additional accumulations will be
confined to area east of Lake Ontario with up to an inch
possible this morning.

Outside of the lake clouds there will be a fair amount of sunshine
across the region late this morning. By afternoon we will start
to see mid and high level clouds increase from the west, this
activity is associated with an increase in moisture along a warm
front of a western Great Lakes storm system. These clouds will
be thickest near Lake Ontario and points eastward this afternoon
and evening. The surface high pressure to our southeast will
promote a dry afternoon for the region (outside of diminishing
lake snow), maintaining any precipitation with this western warm
front well to our west and north. While we will be under warm
air advection aloft through the day, we will not see a big
increase in surface temperatures. Highs today will rise to near
the freezing mark across WNY, and upper 20s east of Lake
Ontario.

Tonight quiet weather will continue, with a southerly flow behind
the recently departed surface high maintaining a milder night than
this current morning. Temperatures will drop 5-8 degrees from their
daytime highs...with lows in the mid to upper 20s. There could also
be a decent amount of clearing tonight, especially south of Lake
Ontario as the greater lift and moisture associated with this
western Great Lakes storm system moves into Canada.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
1040 mb high centered east of the Canadian Maritimes by Friday
morning. This will allow for a very efficient southerly flow into
western and north central New York during the day Friday. Warm air
advection will help to push high temperatures into the lower to mid
40s with upper 30s over higher terrain. Dry air advection around the
high gives high confidence in a dry forecast.

Models continuing to advertise a digging large scale trough across
the eastern CONUS. The amplification of the trough will develop a
surface low over the southeast U.S., which is then expected to
deepen and move northeast into the Mid Atlantic region Friday night
then along the eastern seaboard during the day Saturday. Plenty of
moisture will be drawn into the area with this system. Leading edge
of precipitation should push into the area from the southeast early
Friday night, with some potential for a wintry mix at the onset,
especially in the colder Southern Tier Valleys or interior sections
of the North Country. This wintry mix, if it occurs at all, should
be brief before the column warms enough for all rain for the
remainder of Friday night. A widespread rain is expected to continue
into Saturday. Rainfall amounts look to be from a half inch to three-
quarts of an inch for the majority of the area, with some locally
higher amounts possible.

Cold air advection begins to change the rain to snow late in the day
Saturday, especially at higher elevations. The change over will
continue Saturday night as the colder air deepens with the low
pulling to the northeast of the area. There could be some minor
accumulations across the higher terrain, but should be limited to no
more than a couple of inches.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Sunday and Sunday night deep low pressure will push from the Lower
Saint Lawrence Valley across Labrador and then out to sea...while
high pressure over the Northern Plains states steadily builds east
across the Great Lakes. In between these two systems...a gradually
weakening and drying westerly to west-northwesterly flow of colder
air will persist across our region. The cold advection regime will
result in morning highs in the mid to upper 30s Sunday giving way
to slowly falling readings through the remainder of Sunday and Sunday
night...when lows will settle into the teens across the North Country
and the lower to mid 20s elsewhere. Meanwhile...initially breezy to
windy conditions on Sunday (worst along the eastern and southeastern
shores of both lakes where winds could gust to 35-40 mph) will give
way to progressively calmer conditions through Sunday night as the
surface ridge builds into our region.

In terms of precipitation...even though the bulk of the synoptic
precipitation will be over by the start of this period...ongoing
upslope flow and deep moisture will still maintain numerous to
widespread snow showers east/east-southeast of the lakes Sunday
morning...with these then steadily diminishing Sunday afternoon
and night as our airmass steadily dries out and inversion heights
lower. Similarly...much more scattered mixed rain and snow showers
elsewhere on Sunday will also come to an end Sunday night. While
it will indeed be breezy to windy on Sunday...have pulled the
previous mention of blowing snow from the forecast as temperatures
both at the surface and aloft suggest a wetter snow that will be more
difficult to effectively blow around.

On Monday the surface ridge will slowly drift from New York State
into New England. Apart from some dying widely scattered light snow
showers/flurries southeast of Lake Ontario early on...this should
result in a dry day...with partly sunny skies initially giving way
to increasing clouds across western New York out ahead of the next
system. Meanwhile daytime highs should be a bit below average...
with readings ranging from the upper 20s across the North Country
to the lower to mid 30s elsewhere.

Monday night through Tuesday night the medium range guidance continues
to exhibit significant discrepancies with the track of the next low
pressure system. The latest GFS remains a northern outlier and tracks a
deepening low directly across Lakes Erie and Ontario...which would
favor a mixed precipitation event along followed by the potential for
some gusty winds behind its trailing cold front...though at this point
the low track appears to lie too close to our region to support a true
high wind event. Meanwhile the GEM and ECMWF remain much farther
south with the low track and support a potential for some snow
across our region...with the extent of this potential dependent
upon the exact track of the low. For now have continued to favor
the more realistic- looking latter camp of models...with a
general chance of snow and near to slightly below average
temperatures indicated for this 36-hour period.

Following the passage of this next system...a colder west to west-
northwesterly flow looks to follow for Wednesday...supporting highs
back in the 20s again along with a chance of snow showers east and
east-southeast of the lakes.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions are expected today with the exception of
lake effect clouds which will briefly clip KBUF and KIAG this
morning and lake effect clouds and snow showers which will clip
KART through early afternoon. All of this will move to the
north of TAF sites with widespread VFR flight conditions after
20Z. There will be some mid and high level clouds tonight, with
VFR flight conditions.

Outlook...

Friday...VFR.
Saturday...MVFR. Rain likely.
Sunday...Areas of MVFR/IFR in snow showers, especially
southeast of the lakes.
Monday...VFR.

&&

.MARINE...
The center of a surface high pressure will cross across
Pennsylvania, bringing much lighter winds to the Lakes today.
Based on latest observations have expired the last of the small
craft headlines.

Fair weather conditions will then remain into the evening
hours, though a strengthening southerly flow will begin to
increase wave heights on the Canadian waters of both Lake Erie
and Ontario. These southerly winds may bring small craft
conditions late tonight and early Friday to near the northeast
waters of Lake Ontario. Otherwise quiet conditions will continue
on the Lakes into the start of the weekend with another mild
airmass spreading across the Lower Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...Apffel/Thomas
SHORT TERM...TMA
LONG TERM...JJR
AVIATION...TMA
MARINE...Apffel/Thomas
Hazardous weather outlook, Dec 12, 3:57 AM EST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
357 AM EST Thu Dec 12 2019

NYZ001>008-010>014-019>021-085-130900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
357 AM EST Thu Dec 12 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
357 AM EST Thu Dec 12 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Dec 12, 7:00 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
700 AM EST THU DEC 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             3 SSW REDFIELD          43.50N  75.85W
12/12/2019  M4.0 INCH        OSWEGO             NY   TRAINED SPOTTER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1901829

JAM
Local storm report, Dec 12, 8:06 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
806 AM EST THU DEC 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     SNOW             HIGHMARKET              43.58N  75.52W
12/12/2019  M3.5 INCH        LEWIS              NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             OSCEOLA 1E              43.50N  75.71W
12/12/2019  M4.5 INCH        LEWIS              NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             NORTH TONAWANDA         43.02N  78.85W
12/12/2019  M4.3 INCH        NIAGARA            NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             REDFIELD 8N             43.64N  75.88W
12/12/2019  M5.4 INCH        OSWEGO             NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 NNE NORTH TONAWANDA   43.06N  78.86W
12/12/2019  M4.3 INCH        NIAGARA            NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 ESE LOCKPORT          43.15N  78.65W
12/12/2019  M4.0 INCH        NIAGARA            NY   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1901830
EVENT NUMBER BUF1901831
EVENT NUMBER BUF1901832
EVENT NUMBER BUF1901833
EVENT NUMBER BUF1901834
EVENT NUMBER BUF1901835

JAM
Local storm report, Dec 12, 8:28 AM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
828 AM EST THU DEC 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 E WILLIAMSVILLE       42.97N  78.69W
12/12/2019  M3.9 INCH        ERIE               NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 NE BOSTON             42.65N  78.70W
12/12/2019  M4.4 INCH        ERIE               NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             PIKE                    42.56N  78.15W
12/12/2019  M4.0 INCH        WYOMING            NY   PUBLIC

0700 AM     SNOW             1 NE LOCKPORT           43.18N  78.68W
12/12/2019  M4.4 INCH        NIAGARA            NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 WSW ELMA              42.81N  78.68W
12/12/2019  M7.3 INCH        ERIE               NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 SE WEST SENECA        42.81N  78.71W
12/12/2019  M4.5 INCH        ERIE               NY   COCORAHS

            24-HOUR SNOWFALL.

0730 AM     SNOW             WARSAW 6SW              42.69N  78.22W
12/12/2019  M3.5 INCH        WYOMING            NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0740 AM     SNOW             ESE KENMORE             42.96N  78.87W
12/12/2019  M4.0 INCH        ERIE               NY   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1901836
EVENT NUMBER BUF1901837
EVENT NUMBER BUF1901838
EVENT NUMBER BUF1901839
EVENT NUMBER BUF1901840
EVENT NUMBER BUF1901841
EVENT NUMBER BUF1901842
EVENT NUMBER BUF1901843

JAM
Local storm report, Dec 12, 9:44 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
944 AM EST THU DEC 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             SANBORN 4NE             43.17N  78.82W
12/12/2019  M3.5 INCH        NIAGARA            NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 NW KENMORE            42.97N  78.88W
12/12/2019  M4.8 INCH        ERIE               NY   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             6 E NIAGARA FALLS       43.08N  78.90W
12/12/2019  M4.0 INCH        NIAGARA            NY   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1901844
EVENT NUMBER BUF1901845
EVENT NUMBER BUF1901846

JAM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 7:27 PM ESTSpecial Weather StatementBUFLewis, Oswego18 min

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.